A case of severe stenosis of hepatic veins and inferior vena cava with stomal variceal bleeding induced by oxaliplatin-based chemotherapy
- 217 Downloads
A 27-year-old woman with colon cancer and liver metastasis was referred to our hospital. Colectomy and colostomy were performed to improve her ileus. Following 13 sessions of oxaliplatin-based chemotherapy (OC) with mFOLFOX6 + bevacizumab, thrombocytopenia and frequent peristomal bleeding occurred. Computed tomography showed severe ascites, splenomegaly, significant collateral veins around the stoma, and severe stenosis of the hepatic veins (HV) and inferior vena cava (IVC). Ultrasound elastography showed high liver (and spleen) stiffness values. Repeated OC appeared to cause IVC stenosis as a result of worsening sinusoidal obstruction syndrome (SOS), and peristomal variceal bleeding. After ultrasound-guided percutaneous embolization, bleeding did not recur. Unfortunately, the patient died of liver dysfunction caused by severe SOS. The incidence of OC-induced SOS is reported to be about 50%; however, there is apparently no report of OC-induced HV and IVC stenosis, and in most cases, portal hypertension is improved after OC cessation. This is the first report of OC-induced severe HV and IVC stenosis resulting in refractory peristomal variceal bleeding and eventual death.
KeywordsOxaliplatin Hepatic vein Inferior vena cava Sinusoidal obstruction syndrome Colon cancer
Inferior vena cava
Sinusoidal obstruction syndrome
Graft versus host disease
Vascular endothelial growth factor
Right hepatic vein
We thank Dr. Edward Barroga (http://orcid.org/0000-0002-8920-2607), Associate Professor and Senior Medical Editor from the Department of International Medical Communications of Tokyo Medical University for reviewing and editing the manuscript. This case report was partly supported by a Health Labour Sciences Research Grant from Research on Measures for Intractable Diseases and the Intractable Hepato-Biliary Diseases Study Group in Japan.
HY (drafting of the manuscript, literature search, data collection, figures, performing chemotherapy and endoscopy); YF (drafting the manuscript, figures, table, data interpretation, concept design, performing IVR); YK (CT images and data collection); HT and YY (performing IVR, exploration of medical record); KS and IN (literature search, performing ultrasonography); TI (concept design)
Compliance with ethical standards
Conflict of interest
The authors declare that they have no conflict of interest.
This study was partly supported by a Health and Labour Sciences Research Grant from the Japanese Ministry of Health, Labour and Welfare for Research on Intractable Diseases and Portal Hemodynamic Abnormalities.
All procedures followed have been performed in accordance with the ethical standards laid down in the 1964 Declaration of Helsinki and its later amendments.
Informed consent was obtained from all patients for being included in the study.
- 2.Rubbia-Brandt L, Lauwers GY, Wang H, et al. Sinusoidal obstruction syndrome and nodular regenerative hyperplasia are frequent oxaliplatin-associated liver lesions and partially prevented by bevacizumab in patients with hepatic colorectal metastasis. Histopathology. 2010;56:430–9.CrossRefPubMedGoogle Scholar
- 17.Miura K, Nakano H, Sakurai J, et al. Splenomegaly in FOLFOX-naïve stage IV or recurrent colorectal cancer patients due to chemotherapy-associated hepatotoxicity can be predicted by the aspartate aminotransferase to platelet ratio before chemotherapy. Int J Clin Oncol. 2011;16:257–63.CrossRefPubMedGoogle Scholar